Wil Dubois

Got questions about navigating life with diabetes? Well, this is your chance to Ask D'Mine! Our weekly advice column, that is — hosted by veteran type 1, diabetes author and educator Wil Dubois.

Today, Wil's talking meth and hypoglycemia response times -- hot stuff, as you'll read. 

{Got your own questions? Email us at AskDMine@diabetesmine.com}

 

 

Nikki, type 2 from California, writes: I’m sure you’ve seen many issues affecting people with diabetes. Can you tell me how being a meth addict affects blood sugars? Does being on meth make your blood sugars high? Fortunately for me, I am not asking for myself, but I am concerned about someone. Thanks, Wil!

Wil@Ask D’Mine answers: True confession: Despite having friends in both high and low places, I don’t seem to have any meth addicts in my personal circles. And while I have patients that have abused just about every other substance on the planet, from heroin to nail polish remover, I don’t seem to have any crack heads either.

What’s up with that?

Anyway, I did some research for you and came to the conclusion that, no, while crack might make you high, it won’t do the same for your blood sugar. Quite the opposite, in fact: meth is likely to make you low.

Research shows that in mouse studies, giving the little critters meth causes their tiny pancreases to squirt out huge loads of insulin, triggering epic rodent hypoglycemia. OK, “epic” was my word choice. The scientists actually reported “profound hypoglycemia.” Either way, I’m thinking that’s not a good thing. And in this case there’s good evidence that what's true for mice is true for people, too. In fact, some researchers suspect that meth addicts presenting in “methamphetamine psychosis at ERs might actually be suffering from severe hypoglycemia.” Even prescription methamphetamine (used to treat attention deficit disorders in youth) carries a contraindication warning to not use it in conjunction with insulin.

So while it’s clear that for a type 2, whose pancreas works, taking meth could cause lows from drug-induced excess insulin production, what about those of us whose pancreases are permanently offline?  Are we immune from meth lows? No. Meth -- like crack, cocaine, and amphetamine -- is a central nervous system stimulant. Like all stimulants, meth speeds up the body. The heart rate goes up. Body temp goes up. Blood pressure goes up. That’s the biological underpinnings of the “rush” users get from meth, which can last a good half-hour. All that increased workload comes at a price: The body burns through more carbs, and whatever insulin is floating around in your system will drive your blood sugar down to hypo city.

That thought, of course, leads to the horrifying possibility that out there somewhere is someone using meth as their primary medication to lower high blood sugar. Oh, wait. Sure enough, here he is. (Please don’t try this at home.)

But back to epic lows.

Beyond the insulin-stimulating effect of meth, the drug is also an appetite suppressant. If you’re high on meth, you have no interest in eating. For some of us PWDs, skipping meals is—in itself—a recipe for a low blood sugar.

Still, while the drug itself is prone to trigger lows through multiple pathways, I can envision one setting in which it might make your sugar high instead. A meth “high” can last up to 16 hours, during which a user feels super smart and super strong. So if you feel like superman (or superwoman), will you take your insulin? If not, and you are pancreatically challenged, your blood sugar might get the better of the meth’s hypo-proneness.

You know, there aren’t too many things people with diabetes can’t or shouldn’t do. We’ve won transcontinental bicycle races, taken home Olympic medals, flown airplanes around the world, climbed mountains, and served in combat. We can do extreme exercise, over-eat, and do most of the crazy stuff sugar-normals do. We can even binge on alcohol if we do it right. But meth?

Well, I don’t want to limit anyone… But maybe there are some things people with diabetes really can’t do.

 

Leslie, D-Mom from Texas, writes: Hi, my 8-year-old with type 1 diabetes may have a 30-minute bus ride next year. His school’s entire plan is (1) to have him check his BG 15 minutes before he gets on the bus, and (2) have the driver call 911 if there’s an emergency during the ride. I’m familiar with our state's Safe At School laws and also 504 protections, but am having trouble convincing the school that the bus driver ought to be trained to administer glucagon. Our local EMT’s goal for response time is four minutes, but of course they may not be that fast in any particular situation. Can you give me specific medical information about how damaging it is (or is not) to delay glucagon for minutes in the event of unconsciousness or seizure? I’m hoping this information will help convince the school their plan is inadequate, or else reassure me that their plan is sufficient.

Wil@Ask D’Mine answers: I cannot reassure you. In fact, I’m likely to scare the pants off you instead. Because the truth is that four minutes is an eternity in a severe low situation. Seconds count. As soon as a seizure hits, brain cells start to die.

Our best experts say that when the lights go out, treatment needs to be immediate. The American Diabetes Association’s Glucagon Training Standards for School Personnel states that in the context of severe hypoglycemia “trained designated personnel must respond immediately” because “severe hypoglycemia can cause brain damage or death.”

I don’t know about you. But I don’t find four minutes fits the definition of “immediately.”

For more hard evidence look to this study, that estimates that the mortality rate (that means death) for type 1s from lows is as high as 6%. The same study found that use of glucagon “can prevent the delay in commencing treatment that is otherwise experienced while waiting for the arrival of emergency personnel, reducing the need for hospitalization,” and that “substantial evidence shows that glucagon is efficacious in restoring blood glucose levels and consciousness.”

Need more? "Delayed restoration of normoglycemia is more likely to lead to permanent neurologic damage or death," according to the 14th Edition of Joslin’s Diabetes Mellitus. What’s a delay? Four minutes? Or one minute?

Also in the immediately camp is this thoughtful analysis in Diabetes in Control that is clear in it’s wording: “Severe hypoglycemia is a potentially life-threatening condition and should be treated immediately, not four minutes later.” OK, I added the part about the four minutes, but the rest I quoted verbatim. It also points out that severe hypoglycemia “evolves within a few minutes.”

Clearly, minutes count.

This is why we have the effing glucagon in the first place, so that we don’t have to risk brain damage or death waiting for the paramedics to arrive. Glucagon is like an AED; it’s a way that anyone can save the life of a person with diabetes who’s having the worst day ever.

But, all of that said, I don’t think you should waste your time giving the school authorities all these facts. You need a different playbook, and in this case I find that I have to recommend, of all things, the New Testament. Hey, there’s a reason that Jesus taught using parables. People deal better with stories than facts. I’m no good at parables myself, but I do love a good analogy, which, after all, is just a distant cousin to the parable.

Try this one on for size: Let’s say that our meth addict from the question above tapped out his crack pipe over a wastebasket and accidentally set it on fire. Of course in any unplanned fire the first thing you should do is call 911. Now let’s say that we know for a fact that the fire department can get to us in four minutes. Should we just let the fire burn until they get there, or should we grab that fire extinguisher off the wall and have a go at putting out the fire?

Even a small fire can get pretty hungry in four minutes. I suggest that you show the school officials this four-minute National Institute of Standards and Technology fire video. Actually, it’s two fires in four minutes. I think you’ll be surprised how fast and how damn big they grow.

Show them the video. Give them 30 seconds to absorb it. Then tell them: Severe hypoglycemia is fire.

I think they’ll see the light.

Disclaimer: This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.